Why is my eye doctor asking what medications I’m taking?

pill capsules on an Rx form

Why does your eye doctor want to know what medications you are taking? Certain medications are known to cause eye problems, so you should always bring a complete list of the drugs you’re taking (or have taken in the past) to your eye exam. 

Your doctor needs your list of medications to rule out drugs, herbs or supplements as a cause of any vision issues you are having and also to help you avoid problems than may crop up in the future. 

For example, if your eyes have been overly dry, it could be because you’ve been on antihistamines for a cold or allergies. 

Diuretics, antidepressants, beta blockers and birth control pills can also dry out your eyes. Solving your problem in this case may be as simple as buying over-the-counter lubricant eye drops.

But if you’ve been taking a particular medication for many years to treat a chronic condition, it’s possible the long-term effects are starting to affect your eyesight. 

If you’re considering cataract surgery, for example, be sure to tell your doctor if you’ve taken Tamsulosin. It can cause Intraoperative Floppy Iris Syndrome which can cause all kinds of problems, including vision loss. 

Your doctor may delay cataract surgery for a year or more to allow that drug to clear your system and allow your irises to regain their normal healthy stiffness.

COULD A MEDICATION BE AFFECTING YOUR VISION? Find an eye doctor near you and schedule an eye exam to find out.

Can antibiotics affect your eyes? 

Antibiotics have improved a lot in recent decades, including side effects and the long-term impact on your health. But many antibiotics can still cause at least temporary side effects, many of which can affect your eyes. 

Oral antibiotics that fall under the heading “fluoroquinolones,” such as Cipro and Levaquin, have been shown to increase the risk of retinal detachment which can lead to irreversible vision loss. 

The possibility of retinal detachment is small, but if you’ve ever taken this kind of antibiotic — especially for long periods of time — let your eye doctor know.

Synthetic penicillins such as ampicillin and amoxicillin can cause itching and redness. Antibiotics also can cause light sensitivity, dry eyes, conjunctivitis (pink eye) and temporary distortion in your vision.

What medications cause eye problems? 

Corticosteroids used to treat asthma or psoriasis (such as prednisolone) can cause cataracts and glaucoma after many years of regular use. 

Because of the risk to your eyes, always see if your doctor can substitute a non-steroid medication — or at least limit your use.

SEE RELATED: Vision problems? Check your medications

Can medications affect your vision?

If your symptoms include blurred vision, your doctor may ask if you’ve been using medication for erectile dysfunction. Drugs such as Viagra and Cialis can cause a bluish cast, and sometimes blurred vision and light sensitivity. 

Celecoxib (Celebrex) and similar drugs used to treat pain and inflammation can also cause blurred vision, as can Tamoxifen, a drug commonly prescribed for breast and ovarian cancer.

Ethambutol (Myambutol) and isoniazid (Nydrazid) are often prescribed together to treat tuberculosis. These can alter your perception of color and sometimes cause inflammation of the optic nerve. 

This is by no means a comprehensive list of medications with potential impact on your eyes or vision, but it illustrates why your eye doctor asks for your medical history. 

Bringing a current list of the medications you’re taking and have taken to your eye exam helps your eye doctor. Having this list of medications ready to present helps not just your eye care physicians but every doctor you encounter.

WHEN WAS YOUR LAST EYE EXAM? Find an eye doctor near you … and bring your list of medications to your eye exam.

Find Eye Doctor

Schedule an exam

Find Eye Doctor